Puerto Rico, 2006

Flash Flood in Puerto Rico, August 15, 2006

August 15, 2006 · NWS SJU · 1 event in 1 county or zone

which produced intense rains and moderate to severe urban flooding over the San Juan Metro area. An NWS spotter reported rainfall accumulations of around six inches in Rio Piedras.

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Tropical wave moved through Puerto Rico and generated scattered to numerous and isolated thunderstorms...which produced intense rains and moderate to severe urban flooding over the San Juan Metro area. An NWS spotter reported rainfall accumulations of around six inches in Rio Piedras. Flash flooding was reported in the San Juan Metro area and 150 students were evacuated from a school in Hato Rey. In the Parque Central neighborhood in Hato Rey the flood water level was reported reaching four feet. Homes and businesses were flooded in the San Jose sector near the Barbosa Avenue. Around 15 homes were flooded in El Vedado neighborhood in Hato Rey. Flooding was reported in Puerto Nuevo streets. Road PR-5 was reported impassable in Cataño City. USGS sensors reported rainfall for the 24 hour period ending at 8 am on August 16 indicated 7.02 inches at Lago Las Curias in Cupey, and 6.68 inches in Hato Rey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 15, 8:39 AM AST, 6 hours 2 minutes earlier.

Area forecast discussion, Aug 15, 8:39 AM AST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
839 AM AST TUE AUG 15 2006

.UPDATE...LATEST SATELITTE AND MODEL DATA CONTINUE TO STEER THE
MAJORITY OF THE MOISTURE ASSOCIATED WITH THE PASSING TROPICAL
WAVE SOUTH OF PUERTO RICO AND THE US VIRGIN ISLANDS. WHILE
ENHANCED DIURNAL SHOWER ACTIVITY IS EXPECTED TO DEVELOP THIS
AFTERNOON AS THE WAVE PROGRESSES...AT THIS HOUR...VERY LITTLE
PRECIPTION IS FALLING OVER THE ISLANDS THEMSELVES. THEREFORE...THE
MORNING FORECAST HAS BEEN UPDATED TO DECREASE THE CHANCES OF
PRECIPITATION ACROSS MUCH OF PUERTO RICO AND THE US VIRGIN
ISLANDS TODAY.

&&

.PREV DISCUSSION...
SYNOPSIS...
A TROPICAL WAVE WHICH EXTENDS FROM THE U.S. VIRGIN ISLANDS SOUTHWEST
ACROSS THE CARIBBEAN WATERS...WILL CONTINUE TO MOVE WEST AROUND 15
MPH. SIGNIFICANT AMOUNTS OF CLOUDINESS...SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH THIS WAVE IS ALREADY AFFECTING THE U.S. VIRGIN
ISLANDS...CULEBRA...VIEQUES...AND THE EASTERN HALF OF PUERTO RICO.
MEANWHILE...FURTHER TO THE EAST OF THE LEEWARD ISLANDS...AN UPPER
LEVEL LOW (TUTT) IS ENHANCING THE CONVECTION ASSOCIATED WITH A LOW
LEVEL PERTURBATION/TUTT INDUCED TROUGH...NEAR 54 DEGREES WEST AND
SOUTH OF 14 NORTH.

DISCUSSION...
SKIES BECAME VARIABLY TO MOSTLY CLOUDY SKIES ACROSS MUCH OF THE
LOCAL ISLANDS DURING THE OVERNIGHT HOURS. SCATTERED TO NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH THE TROPICAL WAVE
CONTINUED TO DEVELOP AND MOVE WEST ACROSS THE LOCAL AREA. SOME OF
THE THUNDERSTORMS...ESPECIALLY THOSE BETWEEN VIEQUES AND THE
SOUTHERN U.S. VIRGIN ISLANDS (ST CROIX)...WERE OF STRONG
INTENSITY...AND PRODUCED LOCALLY HEAVY RAINFALL AS THEY MOVED ACROSS
THE SURROUNDING WATERS. THE LEADING EDGE OF THE WAVE WILL AFFECT
MAINLY THE EASTERN HALF OF THE FORECAST AREA DURING THE MORNING
HOURS...BUT WILL SPREAD WEST NORTHWEST ACROSS PUERTO RICO DURING THE
REST OF THE DAY. THIS WILL THEREFORE BRING ACTIVE WEATHER AND
LOCALLY HEAVY RAINFALL ACROSS THE ISLANDS AND LOCAL WATERS
THROUGHOUT THE DAY. THEREFORE THE POTENTIAL FOR URBAN AND FLASH
FLOODING IS HIGH AS THE RAINFALL WILL PRODUCE QUICK RIVER RISES. THE
TROPICAL WAVE WILL THEN EXIT THE AREA DURING THE LATE EVENING
HOURS...WITH A GRADUAL IMPROVEMENT IN THE WEATHER CONDITIONS
EXPECTED DURING THE OVERNIGHT HOURS.  LINGERING LOW TO MID LEVEL
TRAILING MOISTURE WILL HOWEVER BE SUFFICIENT FOR CONTINUED UNSTABLE
CONDITIONS ON WEDNESDAY...ESPECIALLY DURING THE AFTERNOON.

THE LOW LEVEL PERTURBATION MENTIONED ABOVE (NEAR 54 DEGREES WEST) IS
STILL FORECAST BY THE GFS MODEL GUIDANCE TO MOVE WEST NORTHWEST AND
BRING ADDITIONAL MOISTURE TO THE REGION LATE THURSDAY INTO FRIDAY.
HOWEVER...MOST OF THE SIGNIFICANT CONVECTION WILL REMAIN SOUTH OF
THE LOCAL AREA.

MARINE...AN INCREASE IN WINDS AND SEAS CAN BE EXPECTED ACROSS THE
LOCAL AREA TODAY THROUGH TONIGHT AS THE TROPICAL WAVE MOVES ACROSS
THE REGIONAL WATERS. THIS WILL CREATE HAZARDOUS MARINE CONDITIONS.
AS A RESULT...A SMALL CRAFT ADVISORY WILL BE IN EFFECT FOR THE
OFFSHORE ATLANTIC THIS EVENING...UNTIL THEN HOWEVER A PRECAUTIONARY
STATEMENT CONTINUES FOR ALL OF THE LOCAL ATLANTIC AND CARIBBEAN
WATERS.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

04
Hazardous weather outlook, Aug 15, 6:30 AM AST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST TUE AUG 15 2006

PRZ001>013-AMZ710>750-161000-
630 AM AST TUE AUG 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...
A TROPICAL WAVE MOVING THROUGH THE AREA WILL SPAWN NUMEROUS SHOWERS
AND SCATTERED THUNDERSTORMS DURING THE DAY. SOME OF THESE WILL HAVE
HEAVY RAIN AND WILL BE ABLE TO CAUSE URBAN AND SMALL STREAM
FLOODING. IN VERY LOCALIZED CASES HEAVY RAINS THAT TRAIN OVER A
PARTICULAR AREA WILL BE ABLE TO CAUSE RIVER RISES THAT MAY LEAD TO
ISOLATED FLOODING EVENTS AND/OR MUDSLIDES...ESPECIALLY IN THE
MOUNTAINOUS REGIONS OF WESTERN PUERTO RICO. THE TROPICAL WAVE WILL
CAUSE WINDS TO INCREASE OVER 21 KNOTS FOR A SHORT PERIOD OF TIME AND
SMALL CRAFT ADVISORIES ARE EXPECTED TONIGHT OVER THE OUTER ATLANTIC
WATERS.

.DAYS TWO THROUGH SEVEN...
DRYING WILL OCCUR AFTER THE WAVE PASSAGE ON TUESDAY...AND THEREFORE
THE ONLY HAZARDOUS WEATHER EXPECTED WILL BE THUNDERSTORMS THAT FORM
IN THE AFTERNOON HOURS OVER WESTERN PUERTO RICO. THESE MAY ALSO
CAUSE URBAN AND SMALL STREAM FLOODING ON WEDNESDAY THROUGH
SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VIZ001-002-AMZ710>730-161000-
630 AM AST TUE AUG 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...
A PASSING TROPICAL WAVE WILL SPAWN SCATTERED SHOWERS AND
THUNDERSTORMS...SOME WHICH WILL CARRY HEAVY RAINFALL. SOME OF THESE
SHOWERS WILL TRAIN OVER A PARTICULAR AREA...ESPECIALLY IN SAINT
CROIX AND MAY CAUSE LOCAL URBAN OR GUT FLOODING. THE U.S. VIRGIN
ISLANDS IS EXPECTED TO BE LESS AFFECTED TONIGHT. THE TROPICAL WAVE
WILL CAUSE WINDS TO INCREASE OVER 21 KNOTS FOR A SHORT PERIOD OF
TIME AND SMALL CRAFT ADVISORIES ARE EXPECTED TONIGHT OVER THE OUTER
ATLANTIC WATERS.

.DAYS TWO THROUGH SEVEN...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR EACH DAY. NO
OTHER HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

SNELL

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Juan and Vicinity

When
August 15, 2:41 PM AST to 6:41 PM AST
Where
San Juan and Vicinity County, San Juan
Property damage
$150,000
Reported by
NEWSPAPER

Flooding was reported in San Jose and along 65th Infantry avenue.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2006Every state in 2006This day in weather historyWarnings in Puerto Rico, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529212.